Aspartame and Pilots

I have reviewed some of the reports from airline and private pilots concerning adverse effects of aspartame on various physiological systems. It is interesting to not that several of these complaints are related to the nervous system, which puts this in a category of great concern to the pilot as well as the general public. Some of the more common complaints include, disorientation, difficulty thinking and concentrating, visual blurring or even monocular blindness, seizures and heart failure. It is well known that the ingredients in aspartame, as well as its breakdown products, have deleterious effects on the nervous system and retina. For example, phenylalanine is a precursor of the catecholamine neurotransmitters in the brain and elevated levels in the brain has been associated with seizures. It should also be pointed out that these catecholamines are metabolized to form other excitotoxins and peroxide products that can lead to elevated free radical formation and lipid peroxidation within the neurons.

Likewise, aspartic acid (an excitotoxin) acts as and excitatory neurotransmitter and can lower the seizure threshold, making a seizure more likely. The additive effect of aspartic acid and phenylalanine would significantly increase the likelihood of a seizure, especially under hypoglycemic conditions. This would occur if a diet drink is substituted for a meal or if one is on a stringent diet. It is well known that hypoglycemia greatly magnifies the excitotoxic effects of these ingredients.

The combination of hypoglycemia and aspartame would also increase the likelihood of mental confusion and disorientation. In the pilot's situation, this could be disastrous. It must be recognized that pilots would also be frequently exposed to other excitotoxins, such as MSG, hydrolyzed proteins, etc that have a synergistic effect that greatly increases the likelihood of and adverse reaction.

One of the intriguing associations with excitotoxins of all types is the occurrence of sudden death. For example, we know that one of the primary site of action of these excitatory substances is the hypothalamus and that sudden cardiac death can be induced by stimulating the hypothalamus. It is entirely possible that excitotoxic stimulation of these hypothalamic centers could also lead to cardiac arrhythmia and sudden death. Hypothalamic stimulation as also been shown to produce and ECG pattern exactly like that of a myocardial infarction. Combinations of excitotoxins, such as aspartic acid and glutamate, greatly increased the risk.

Finally, a recent scientific study demonstrated that aspartame exposure significantly increases the level of formaldehyde in all tissue. Including brain and retina, and that this breakdown product of aspartame is very toxic to proteins and DNA, leading to permanent injury to these vital cellular components. Even more important, was the finding that this highly toxic substance accumulates in these with chronic exposure to aspartame. This could lead to significant injury to the brain, retina and other organs long after the exposure. Also, the effects appear to be dose related. That is, the more aspartame you consume, the greater the damage. It should be appreciated that formaldehyde is a powerful carcinogenic agent.

In my on excitotoxins, [Excitotoxins, The Taste That Kills], I explain in detail how excitotoxins damage the nervous system, leading to severe disorders, and what can be done to reduce your risk. It is my opinion that aspartame is a dangerous neurotoxin, as well as a significant carcinogen for many organs, and should be avoided at all cost.

 

Russell L. Blaylock, M.D.